Alert archive / Alabama / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 41, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 3, 2006, 2:12 AM CDT for Fayette County, Pickens County, Tuscaloosa County, Alabama. It was in force for 33 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 3, 2006, 2:12 AM CDT (07:12 UTC)
- Expired
- Apr 3, 2006, 2:45 AM CDT
- In force
- 33 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Fayette County, AL, Pickens County, AL, Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 81 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 2:14 AM CDT | HAIL 0.75 | 12 Ne Reform, AL | DIME TO PENNY SIZE HAIL WAS REPORTED JUST NORTH OF THE LUBBUB COMMUNITY ALONG STATE HIGHWAY 159. |
| Apr 3, 2:19 AM CDT | HAIL 0.88 | 11 Nw Samantha, AL | NICKEL SIZE HAIL WAS OBSERVED AT THE TUSCALOOSA FAYETTE COUNTYLINE. THE HAIL FELL ALONG STATE HIGHWAY 171 BETWEEN NEWTONVILLE AND MOORES BRIDGE. |
| Apr 3, 2:19 AM CDT | HAIL 0.88 | 13 Nw Samantha, AL | NICKEL SIZE HAIL WAS OBSERVED AT THE TUSCALOOSA FAYETTE COUNTYLINE. THE HAIL FELL ALONG STATE HIGHWAY 171 BETWEEN NEWTONVILLE AND MOORES BRIDGE. |
| Apr 3, 2:19 AM CDT | HAIL 0.88 | 1 S Newtonville, AL | NICKEL SIZE HAIL FELL JUST SOUTH OF NEWTONVILLE ALONG STATE HIGHWAY 171. |
| Apr 3, 2:24 AM CDT | HAIL 0.75 | 12 Ne Reform, AL | DIME TO PENNY SIZE HAIL WAS REPORTED JUST NORTH OF THE LUBBUB COMMUNITY ALONG STATE HIGHWAY 159. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 3, 1:06 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 7.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1222 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1601 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 341 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 6.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 030712
SVRBMX
ALC057-107-125-030745-
/O.NEW.KBMX.SV.W.0041.060403T0712Z-060403T0745Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
212 AM CDT MON APR 3 2006
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN FAYETTE COUNTY IN WEST CENTRAL ALABAMA
NORTHEASTERN PICKENS COUNTY IN WEST CENTRAL ALABAMA
NORTHERN TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA
* UNTIL 245 AM CDT
* AT 210 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED OVER NORTHEASTERN PICKENS COUNTY...OR ABOUT 15
MILES SOUTH OF FAYETTE...AND MOVING EAST AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTIES.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 3354 8794 3358 8794 3359 8737 3358 8733
3353 8732 3352 8729 3350 8729 3351 8732
3349 8735 3344 8729 3339 8729 3342 8798
3353 8799
$$1 follow-up statement
000
WWUS54 KBMX 030744
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
245 AM CDT MON APR 3 2006
ALC057-107-125-030755-
/O.EXP.KBMX.SV.W.0041.000000T0000Z-060403T0745Z/
PICKENS AL-TUSCALOOSA AL-FAYETTE AL-
245 AM CDT MON APR 3 2006
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FAYETTE...
NORTHERN TUSCALOOSA AND NORTHEASTERN PICKENS COUNTIES EXPIRES AT 245
AM CDT...
AT 245 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE WARNED
AREA. THUS...THE WARNING HAS BEEN ALLOWED TO EXPIRE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 AM CDT MONDAY MORNING FOR
NORTHERN ALABAMA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1000
AM CDT MONDAY MORNING FOR NORTHEASTERN ALABAMA.
LAT...LON 3354 8794 3358 8794 3359 8737 3358 8733
3353 8732 3352 8729 3350 8729 3351 8732
3349 8735 3344 8729 3339 8729 3342 8798
3353 8799
$$
JD/81What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 9:04 PM CDT, 5 hours 8 minutes earlier.
Area forecast discussion, Apr 2, 9:04 PM CDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 904 PM CDT SUN APR 2 2006 .DISCUSSION... ALL THE ACTION THIS EVENING HAS REMAINED WELL NORTHWEST OF CENTRAL ALABAMA...WHILE WE HAVE REMAINED DRY. BOTH NAM AND GFS MODELS CONTINUE TO INSIST THAT SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE ACROSS CENTRAL ALABAMA AFTER MIDNIGHT TONIGHT...THROUGH DAYBREAK MONDAY...AS UPPER LEVEL SHORTWAVE ENERGY SWINGS THROUGH THE TENNESSEE VALLEY. WITH SUCH MODEL INSISTANCE...I AM RELUCTANT TO LOWER POPS AT THIS TIME. LATEST DAY ONE SWO FROM SPC BRINGS THE SLIGHT RISK AREA DOWN TO JUST INTO MARION AND WINSTON COUNTIES. TRAJECTORIES FROM ONGOING SUPERCELLS SUGGEST THAT THESE WILL SAY REMAIN NORTH OF THE COUNTY WARNING AREA. WHILE VARIOUS SEVERE WEATHER PARAMETERS WILL NOT BE NEARLY AS ROBUST OVERNIGHT COMPARED TO THIS EVENING...IT WOULDNT SURPRISE ME IF A FEW STRONGS EVENTUALLY MOVED INTO ALABAMA. ALL IN ALL...WILL NOT BE MAKING ANY MAJOR CHANGES TO THE ONGOING FORECAST. && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. && 61
Hazardous weather outlook, Apr 3, 1:27 AM CDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 127 AM CDT MON APR 3 2006 ALZ011>015-017>050-031230- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 127 AM CDT MON APR 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. ...TORNADO WATCH IN EFFECT THROUGH 7 AM CDT FOR PORTIONS OF CENTRAL ALABAMA... .DAY ONE...REST OF TONIGHT. SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 70 MPH...LARGE HAIL...AND TORNADOES...ARE POSSIBLE FOR NORTHWESTERN PORTIONS OF CENTRAL ALABAMA...GENERALLY NORTH OF LINE FROM VERNON...TO FAYETTE..AND JASPER THROUGH 7 AM CDT. A SQUALL LINE OUT AHEAD OF A COLD FRONT WILL APPROACH MARION COUNTY AFTER 3 AM CDT...AND TRACK SLOWLY SOUTHEASTWARD THROUGH 7 AM CDT. THE ATMOSPHERE REMAINS MOIST AND UNSTABLE OUT AHEAD OF THE FRONT...AND STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH SUNRISE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A FEW STRONG STORMS MAY BE LINGERING ACROSS THE INTERSTATE 20 59 CORRIDOR EARLY THIS MORNING...DURING THE MORNING COMMUTE HOURS...AS A LINE OF SHOWERS AND THUNDERSTORMS JUST AHEAD OF A COLD FRONT PUSHES THROUGH THE AREA. AS TEMPERATURES HEAT UP LATE MONDAY MORNING...A FEW STRONG STORMS ARE POSSIBLE GENERALLY SOUTH OF INTERSTATE 20 AND EAST OF INTERSTATE 65. THE STORMS WILL HAVE THE POTENTIAL OF PRODUCING WIND GUSTS UP TO 40 MPH...PEA SIZED HAIL...A DEADLY CLOUD TO GROUND LIGHTNING. THE BEST CHANCE OF STRONG THUNDERSTORMS WILL OCCUR BETWEEN 11 AM AND 4 PM. A COLD FRONT WILL PUSH ACROSS CENTRAL ALABAMA ON MONDAY. THE FRONT WILL BE NEAR A GADSDEN TO BIRMINGHAM TO TUSCALOOSA LINE BY 1 PM... AND TO A TROY TO PHENIX CITY LINE BY 4 PM. A FEW STRONG STORMS ARE POSSIBLE JUST AHEAD OF THE FRONT AS ITS MOVES THROUGH CENTRAL ALABAMA. STRONG THUNDERSTORMS ARE AGAIN POSSIBLE LATE FRIDAY AND SATURDAY ASSOCIATED WITH THE NEXT COLD FRONT APPROACHING CENTRAL ALABAMA. THIS SYSTEM LOOKS VERY SIMILAR TO THE ONE AFFECTING US TONIGHT. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED AT THIS TIME. JD/81
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 2:49 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Walker | 26 min |
| Apr 3, 2:58 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 32 min |
| Apr 3, 3:41 AM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 19 min |
| Apr 3, 3:57 AM CDT | Severe Thunderstorm Warning | BMX | Fayette | 33 min |
| Apr 3, 3:59 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 31 min |
| Apr 3, 4:03 AM CDT | Severe Thunderstorm Warning | BMX | Walker | 33 min |
| Apr 3, 4:22 AM CDT | Severe Thunderstorm Warning | BMX | Cherokee, Etowah | 23 min |
| Apr 3, 4:31 AM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens | 29 min |
| Apr 3, 4:48 AM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 27 min |
| Apr 3, 5:01 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Walker | 29 min |
| Apr 3, 5:26 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Shelby | 34 min |
| Apr 3, 6:07 AM CDT | Severe Thunderstorm Warning | BMX | Shelby | 23 min |
| Apr 3, 6:31 AM CDT | Severe Thunderstorm Warning | BMX | Talladega | 29 min |
| Apr 3, 6:39 AM CDT | Severe Thunderstorm Warning | BMX | Chilton | 20 min |
| Apr 3, 6:53 AM CDT | Severe Thunderstorm Warning | BMX | Clay, Coosa, Tallapoosa | 17 min |
| Apr 3, 7:20 AM CDT | Lake Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 11 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.